What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Apr 3, 1:29 PM EST, 7 minutes earlier.
Area forecast discussion, Apr 3, 1:29 PM EST, 7 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
229 PM EDT Wed Apr 3 2024
.SYNOPSIS...
Strengthening low pressure and a trailing cold front will move
across and offshore the South Atlantic states today. Following high
pressure build from central Canada to the Southeast through Friday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 220 PM Wednesday...
Tornado Watch In Effect for Parts of the NE Piedmont and northern
Coastal Plain through 7 PM...
Water vapor satellite showed an upper level low just south of the
Great Lakes Region, an associated trough lifting across the
Southeast and a ridge stretching from the Desert Southwest to along
the Rockies. Surface observations displayed a 992 mb low just north
of the Triad, with a trailing cold front south across the foothills.
Convection was developing ahead of the front near and just west of
Highway-1, and convection is expected to increase across the broken
line as the prefrontal trough moves east this afternoon. Conditions
ahead of the trough have been primed for additional development,
with surface dew point temperatures in the mid-60s and temperatures
in the low 70s. The eastern half of central NC also has a large
amount of 0-1 km and BL shear for better storm organization, and the
possibility of damaging wind gusts. The left exit region of a 170 kt
250 mb jet will move across the northern half of the region this
afternoon, and with all of the ingredients coming together, the best
chance of severe weather and possible tornadoes will be across the
northern Piedmont and northern Coastal Plain. The Tornado Watch
remains in effect for parts of the NE Piedmont and northern Coastal
Plain through 7 PM.
Once the main broken line moves east out of the Coastal Plain later
this afternoon, one last area of showers and thunderstorms may
develop across the northern Coastal Plain early this evening before
dry air fully engulfs the region and cold air advection commences.
West to northwest wind gusts of 25 to 35 mph will diminish this
evening, with mostly light winds expected overnight. Lows will drop
to near seasonal normals tonight, with temperatures in the low to
mid-40s.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 123 PM Wednesday...
Upper pattern: Anomalous cyclonic flow will ooze across the eastern
US Thursday through Friday.
Thursday: Forecast soundings suggest good mixing potential late
Thursday morning into the afternoon period. Frequent wnwly gusts of
20 to 30 mph appear likely during this period. Dew points will dip
into the mid to upper 20s as downslope drying continues. Despite the
expected dry air and gusty conditions, rain on Wednesday should
preclude the need for any fire weather statements Thursday.
While dry conditions are generally expected, forecast soundings do
indicate the potential for some light showers/sprinkles Thursday
afternoon. Some elevated instability embedded within lingering low
to mid-level saturation may provide enough ingredients to promote
some light showers/sprinkles mainly across northern areas. Overall
though, it should remain mostly dry.
Temperatures on Thursday will struggle to reach the upper 50s to
lower 60s. Overnight lows will dip into the mid to upper 30s. Given
some expected residual stirring of the winds overnight, however,
don't have concerns for widespread frost Thursday night.
Friday: Similar setup on Friday with developing gusty wnwly winds in
the late morning/afternoon. While guidance suggests gusts will be
bit more subdued Friday compared to Thursday, given successive days
of dry conditions, Friday will have to be monitored for potential
fire weather concerns.
Temperatures will remain cool with highs in the upper 50s/lower 60s
during the day. Overnight lows will dip a bit more Friday night with
some locations across the western/central Piedmont approaching
freezing. However, forecast soundings do indicate that winds may
not fully decouple which may preclude frost concerns. Regardless,
will have to keep monitoring trends over next day or so.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 1100 AM Wednesday...
Below normal temperatures expected through the weekend, then
moderating back above normal early next week
A very large upper low will sit off the Northeast US coast Sat/Sat
night, then slowly drift eastward over the Northern Atlantic Sun/Sun
night. Central NC will largely be situated under the upper trough,
with weak s/w disturbances tracking through the area as they rotate
about the parent low. NW flow will prevail over central NC Sat and
Sun, with the sub-tropical ridge moving over the area Sun night/Mon,
and remaining there through mid-week. At the surface, arctic high
pressure meandering eastward through Ontario/Quebec Canada will
ridge southward into the US, extending through the Southeast US by
12Z Sun. As the ridge drifts eastward and offshore Sun/Sun night, a
secondary high may break off from the ridge and linger off the
Southeast US coast through at least Tue. Another low pressure system
will move eastward through the Plains early/mid-week, but there is a
good deal of uncertainty wrt the evolution of this system and thus
will hold off on specifics at this time. The weather should largely
remain dry through the extended, however cannot rule out
precipitation Tue/Wed as central NC sits under the northern
periphery of the sub-tropical ridge with the low pressure system
possibly approaching from the west.
Sat night still appears to be the coolest in this part of the
forecast, with lows generally in the mid to upper 30s. Some of the
typically cooler, more sheltered locations could dip into the low
30s. Temperatures should moderate Sun-Wed as warm sly return flow
into the area increases.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 130 PM Wednesday...
MVFR conditions will continue at times through the afternoon as
SHRA/TSRA develop and move east across the area. While most storms
should exit east out of the area by 22Z, a few SHRA may develop
across parts of the northern Coastal Plain through early evening.
Strong up/downdrafts, reduced VIS, frequent lightning, large hail
and gusty and erratic surface winds are possible near TSRA. Surface
wind gusts of 20-30 kt will continue this afternoon, with LLWS
developing overnight as surface winds diminish. VFR conditions are
expected across all areas this evening through Thu, with westerly
wind gusts to 25 kt redeveloping again Wed late morning.
Looking beyond 18z Thu: Breezy west to northwest winds will diminish
Thu evening, then redevelop again during the day on Fri. Otherwise,
VFR conditions will continue through Mon.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...MWS
NEAR TERM...JJT
SHORT TERM...Luchetti
LONG TERM...KC
AVIATION...JJT
Hazardous weather outlook, Apr 3, 12:40 PM EST, 56 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
140 PM EDT Wed Apr 3 2024
NCZ007>011-026>028-041200-
Person-Granville-Vance-Warren-Halifax-Franklin-Nash-Edgecombe-
140 PM EDT Wed Apr 3 2024
...TORNADO WATCH 87 IN EFFECT UNTIL 7 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Increased Fire Danger will be possible Thursday and Friday
afternoon.
Frost and light freezing conditions will be possible each morning
Friday through Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ021>025-038>043-073>078-083>086-088-089-041200-
Forsyth-Guilford-Alamance-Orange-Durham-Davidson-Randolph-Chatham-
Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
140 PM EDT Wed Apr 3 2024
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...This afternoon and tonight.
There is risk for severe thunderstorms this afternoon. Damaging
wind gusts, hail, and an isolated tornado are all possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Increased Fire Danger will be possible Thursday and Friday
afternoon.
Frost and light freezing conditions will be possible each morning
Friday through Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
In the hours before
Special weather statement, Apr 3, 12:42 PM EST, 54 minutes before
Special Weather Statement
National Weather Service Raleigh NC
142 PM EDT Wed Apr 3 2024
NCZ007>009-024-025-031830-
Vance NC-Durham NC-Person NC-Granville NC-Orange NC-
142 PM EDT Wed Apr 3 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN PERSON...VANCE...
NORTHEASTERN ORANGE...GRANVILLE AND NORTHERN DURHAM COUNTIES THROUGH
230 PM EDT...
At 141 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Rougemont, or 9 miles east of Hillsborough,
moving northeast at 45 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Durham, Henderson, Oxford, Hillsborough, Creedmoor, Butner, Kittrell,
Rougemont, Stem, and Stovall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 700 PM EDT for central North
Carolina.
&&
LAT...LON 3621 7839 3620 7840 3617 7847 3618 7849
3616 7850 3599 7897 3602 7911 3617 7911
3654 7879 3654 7838
TIME...MOT...LOC 1741Z 234DEG 41KT 3612 7894
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ASSpecial weather statement, Apr 3, 12:55 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Raleigh NC
155 PM EDT Wed Apr 3 2024
NCZ040-075-076-031845-
Lee NC-Chatham NC-Moore NC-
155 PM EDT Wed Apr 3 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN MOORE...LEE AND
SOUTHEASTERN CHATHAM COUNTIES THROUGH 245 PM EDT...
At 155 PM EDT, Doppler radar was tracking a strong thunderstorm near
Carthage, moving northeast at 75 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Sanford, Carthage, Goldston, Whispering Pines, Broadway, Robbins,
Cameron, Lemon Springs, Gum Springs, and Highfalls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3524 7966 3541 7966 3568 7921 3574 7895
3561 7899 3558 7892 3530 7919 3524 7943
TIME...MOT...LOC 1755Z 241DEG 63KT 3538 7952
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
10Special weather statement, Apr 3, 1:23 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Raleigh NC
223 PM EDT Wed Apr 3 2024
NCZ041-031930-
Wake NC-
223 PM EDT Wed Apr 3 2024
...A STRONG THUNDERSTORM WILL IMPACT WAKE COUNTY THROUGH 330 PM
EDT...
At 222 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Fuquay-Varina, or 12 miles southeast of Pittsboro,
moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Raleigh, Cary, Wake Forest, Garner, Fuquay-Varina, Zebulon, RDU
International, Apex, Holly Springs, and Morrisville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building. Torrential
rainfall is also occurring with this storm and may lead to localized
flooding.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 700 PM EDT for central North
Carolina.
&&
LAT...LON 3597 7842 3594 7839 3593 7837 3591 7835
3588 7829 3582 7825 3570 7848 3556 7884
3561 7899 3587 7891 3586 7883 3592 7881
3592 7876 3596 7871 3601 7870 3606 7864
TIME...MOT...LOC 1822Z 241DEG 31KT 3565 7897
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
10Special weather statement, Apr 3, 1:26 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Raleigh NC
226 PM EDT Wed Apr 3 2024
NCZ009-010-031915-
Vance NC-Warren NC-
226 PM EDT Wed Apr 3 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN VANCE AND NORTHERN
WARREN COUNTIES THROUGH 315 PM EDT...
At 226 PM EDT, Doppler radar was tracking a strong thunderstorm near
Henderson, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Henderson, Warrenton, Norlina, Middleburg, Macon, Afton, Steele Creek
Marina & Campground, Kerr Lake, Wise, and Lake Gaston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 700 PM EDT for central North
Carolina.
&&
LAT...LON 3651 7790 3648 7791 3645 7791 3628 7834
3635 7845 3645 7845 3655 7826 3654 7790
TIME...MOT...LOC 1826Z 240DEG 40KT 3639 7836
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
AS